Question for Walter

For all problems with the eyelashes, post here

Moderators: Julia, Administrator, Walter

Post Reply
Maria
Posts: 10
Joined: Wed Jan 11, 2006 3:15 pm

Question for Walter

Post by Maria »

Hi Walter,
I posted a question about blepharitis and nobody has answered me :( This was it.

Hi,
I am suffering from blepharitis, which I am sure is related to demodex. I have ordered the eyelash treatment, but was wondering whether this would treat brevis demodex in the meibomian glands? and if so, roughly how long will it take?and should I remain on the tetracycline I'm taking during treatment?


Maria.

lindsay
Posts: 4
Joined: Tue Oct 11, 2005 1:06 pm

Post by lindsay »

Hi Maria,

I too have blepharitis and found this page through searching the web for some kind of cure/relief...

I ordered the standard pack with the ZZ and the other creme, as well as the metronidazole ointment... however I was a bit dubious about using the metronidazole as the tube was not sealed with foil, nor with some kind of tamper-proof cap... (in Australia all drugs are sealed to be tamper-proof in some way)

I actually only used the products for about a month, then stopped when I went on an overseas holiday.

I haven't started up agian because I have been wanting to do a demodex test first to see whether I will actually benefit from the products and I've only just found my microscope (buried in my mum's garage).

After I do the test (I think details are on the main Demodex Solutions page) I will either get a script from my GP for some more metronidazole and continue with it and the face cremes or, if I find no demodex... keep scouring the net for some kind of answer...

If you want to hang out with some fellow blepharitis sufferers, I've recently discovered a Yahoo group at: http://health.groups.yahoo.com/group/Bl ... oundation/

And there have been a lot of posts in the "Eye & Vision" board at http://www.healthboards.com/

Lots to read.

I hope you find something that helps!

And if you do, be sure to let me know!!!

All the best,

Lindsay.

lindsay
Posts: 4
Joined: Tue Oct 11, 2005 1:06 pm

Post by lindsay »

Ha... just realised I didn't actually answer your questions!

If you want a response from Walter, maybe try emailing him (I think he is the admin contact for this board and for the Demodex Solutions page), or maybe post in the "Acne and Rosacea" forum (that seems to be where all the action is).

As for the metronidazole treating the blepharitis, I have read some abstracts for papers on the web that were both for and against its use in treating demodex...

Some report favourable treatment: http://www.ncbi.nlm.nih.gov/entrez/quer ... t=Abstract

Another study says that demodex can survive in what seems to me to be a concentration of pure antibiotic (1mg/ml): http://www.ncbi.nlm.nih.gov/entrez/quer ... t=Abstract

Now, assuming it does work, the mites are either living around the base of your eyelashes, or within the meibomian (oil) glands on your eyelids. According to what I have read on this site, the reason that you may need to treat for a long time (3 months or more) is because it is hard to get the medicine to the location of the mite (within the oil glands). So what you usually do is kill them off gradually, because you can only kill off those that surface, slowly depleting the population of the little buggers...

Before I start up using the metronidazole again, in what may be a long treatment process, I want to check under the microscope that the treatment is suitable. You may want to do the same.

I'm assuming your GP or ophthalmologist prescribed the tetracycline for your condition, in which case I wouldn't change your dosage without talking to him/her first.

As I understand it the tetracycline is intended to thin the oils produced by your meibomian glands, thus helping your eyes produce a normal tear layer and hopefully flushing out any infection. The other theory, that I think I have read here is that the antibiotic effect fights the infection caused by the mites (which carry bacteria), thus limiting some of the physical symptoms (on the face this can be acne, on the eyelids, maybe swelling or styes?) but not removing the cause (the mites).

Whilst the people on this board offer some great advice, I think you should always check with your doctor before changing medications or starting new ones...

Let us know how you go.

Lindsay.

Post Reply